Allergies Every Healthcare Provider Should Be Informed About

Allergies are of serious concern to health professionals, whether in the context of hospital care or a healthcare provider's visit. Serious errors, sometimes grave, can occur if an allergy is not identified in advance of a surgical procedure or even simple, in-office treatment for an infection.

Sick woman blowing her nose
Sam Edwards / Getty Images

According to a Pennsylvania Patient Safety Advisory study, 12.1% (or roughly one in eight) of all medical errors were caused by a preventable drug allergy. Of these, 1.6% were classified as a serious event, meaning that the person was harmed.

As a result, hospitals and other healthcare facilities have taken steps to improve the early identification of known drug allergies in their patients.

How To Know if Your Allergies Are Properly Notated

Today, patients admitted to a hospital must undergo intake, which includes listing any known allergy they may have. These are included in the person’s medical records and typically shared with the treating healthcare provider and any other specialist who may be involved.

If you see a healthcare provider for the first time or are about to undergo surgery, take note of your chart or medical file, which often includes the abbreviation "NKA" or "NKDA."

NKA vs. NKDA

NKA is the abbreviation for "no known allergies," meaning no known allergies of any sort. By contrast, NKDA stands exclusively for "no known drug allergies."

If the abbreviation is not there and there is no notation of an allergy you know you have, let the healthcare provider know immediately. If, on the other hand, the notation is incorrect—say, you are allergic to latex and see "NKDA"—don’t be silent; query it.

Surgeons can only respond to the information they are given, and unless errors in your file are corrected, you stand the chance of an allergic reaction.

Common Drug Allergies

While any drug can create an allergic reaction, certain ones are more likely than others. These include:

Reactions can vary from person to person, with some developing an itchy rash while others start wheezing and developing swelling of the face. In those who have had a previous reaction, re-exposure only increases the chance of an even more severe reaction, escalating with each repeated exposure.

Others may still develop anaphylaxis, a potentially life-threatening allergic reaction involving the whole body. Symptoms can appear in seconds and include such things as hives, facial swelling, fluid in the lungs, a dangerous drop in blood pressure, and shock.

Moreover, once a person experiences anaphylaxis, there will always be a risk if exposed to the same drug or substance again.

Avoiding Allergic Reactions in a Medical Setting

In addition to correcting mistakes in your medical file, never assume that "allergy" only means drug allergy. Let your healthcare provider know if you’ve had an allergic reaction of any sort, even an insect sting or a rash that has developed from something you’ve touched (contact allergic dermatitis) or been exposed to (irritant contact dermatitis).

If you've had a previous anaphylactic episode, consider getting a medical alert ID bracelet or similar device to warn healthcare providers or medics in the event of an emergency.

The more a healthcare provider or hospital knows about your allergy history, the safer you’ll be when undergoing medical procedures.

Summary

Drug allergies can have serious outcomes for patients if allergies are not properly documented or communicated. Healthcare providers should be familiar with the list of drugs that are more likely to cause an allergic reaction, even if a patient doesn't have a history of being allergic to that medication.

A Word from Verywell

Allergies and anaphylaxis can have serious, life-threatening consequences. If you think you might be allergic to something, communicate this concern to your healthcare providers whenever you seek care.

Obtaining a medical alert bracelet may make sense if you have a history of anaphylaxis. While it is rare to have a true medication allergy, serious non-allergic reactions should still be reported to your doctor and notated in your medical record.

Frequently Asked Questions

  • Is being allergic to medicine rare?

    True allergies to medicines are considered rare. There are many instances where there are adverse drug reactions or non-allergic reactions (meaning unwanted side effects), but those are not considered a true allergic reaction. True allergies can be diagnosed with a test to confirm an immune response that indicates an allergy.

  • Can you suddenly become allergic to a drug?

    It is possible to develop an allergy to a drug in response to the first use or after repeated exposure (also called sensitization). Reactions can happen in the first few minutes to hours after taking the medication, or as long as 6 weeks later.

  • What is the most common drug to be allergic to?

    Penicillin is the most commonly reported medication to cause an allergic reaction, with an estimated 10% of people reporting it as an allergy.

Originally written by Lisa Fayed
5 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Medication errors associated with documented allergies. Pa Patient Saf Advis. 2008;5(3):75-80.

  2. The American Academy of Allergy, Asthma & Immunology. Medications and drug allergic reactions.

  3. Asthma and Allergy Foundation of America. Drug allergy.

  4. American Academy of Allergy, Asthma, & Immunology. Medications and drug allergic reactions.

  5. American College of Allergy, Asthma, & Immunology. Drug allergies.